Skip to main menu | Skip to content

  Fatal torsade tachycardia due to methadone either rare or non-existent finds Norwegian study.

Posted: February 16, 2010 01:55
Prevalence and clinical relevance of QTc interval prolongation during methadone and buprenorphine treatment: a mortality assessment study. Anchersen K, Clausen T, Gossop M, Hansteen V, Waal H. Addiction 2009 104;6:993-999

Dear Colleagues,

This study is another high quality research paper from Scandinavia, a region which has been informing our field for decades. Because of complete citizen registers and comprehensive national health systems, such population studies can yield very meaningful results. These authors investigated the issue of QT prolongation, torsade de pointes tachycardia (TdP) and possible related cardiac mortality from two different vantage points.

One component of the study examined mortality data relating to all registered opiate maintenance treatment (OMT) patients in a seven year period to 2003 (n=2382 in 6450 years in treatment). These showed 90 deaths during the period (0.20-0.54% crude annual mortality: my own back-of-envelope calculations). Careful examination of death certificates and post mortem reports showed that only in four of the ninety could sudden cardiac death not be excluded. Thus the authors found compelling and credible non-cardiac causes of death in all but four cases. Two of the four were included purely because they did not have an autopsy performed. While there was nothing to suggest that any of these final four were in fact due to arrhythmia, the authors made a conservative calculation of the mortality as a maximum figure in the unlikely event that all were of this origin (0.06 per 100 patient years). Like most such papers, there were no reports of confirmed or suspected cases of TdP in either the death statistics or the sample of maintenance patients from Oslo. Hence the official mortality rate due to torsade de pointes was zero.

Another important finding was that there were only two deaths in the first 4 weeks from nearly 4000 ‘starts’ during the study period. One of the two was a brain haemorrhage and the other unknown causes. This is reassuring both that inductions in that country are apparently well managed and that the fear of early deaths due to TdP in predisposed individuals does not occur at a significant rate, if at all.

As the second component to their study, to re-assess prevalence of QT prolongation 200 OMT patient volunteers had an ECG performed. This group represented about 20% of the total registered OMT patients attending pharmacies and clinics in the Oslo metropolitan area. The authors state that their findings are parallel to previous studies. Buprenorphine patients had no cases of QTc > 500ms cf. 8 out of 173 (4.6%) of the methadone patients with prolonged QTc, each of them taking 120mg daily or more. They recommend ECG in those prescribed more than 120mg.

The authors state that they agree with Schmittner & Krantz (2006) in a paper entitled “QTc prolongation in methadone maintenance: fact and fiction” in which they state: “screening electrocardiography is probably unwarranted and creates a barrier to accessing care.” Anchersen and colleagues continue: “We found no evidence to suggest that the risk of QTc prolongation or TdP is especially elevated during the initial period of methadone treatment. Additionally, mortality attributable to QTc prolongation in OMT as a whole was found to be very low. We do not believe that implementation of routine ECG prior to OMT initiation would have any significant impact on mortality.”

This also casts serious doubts on the two studies of Chugh and Fanoe which both implicated TdP in fatal and non-fatal events respectively using ‘circumstantial’ methodologies. The high rates of TdP predicted by these authors are not consistent either with this Norwegian study nor have other studies provided corroboration of their deductions. Furthermore, Anchersen’s findings of low mortality in early treatment is inconsistent with Wedam’s RCT finding that prolonged QTc in early methadone treatment (>10% in their group) lead to extremely high risk of TdP in such patients. Indeed, such younger opioid dependents in early treatment seem to be almost immune from TdP considering the 100 or more reports in the literature. No cases of tachycardia were reported in any of these three studies - somthing which would also seem to confirm Anchersen’s findings. 


Comments by Andrew Byrne ..

Clinic web page: http://www.redfernclinic.com/c/

References:

Fanoe S, Hvidt C, Ege P, Jensen GB. Syncope and QT prolongation among patients treated with methadone for heroin dependence in the city of Copenhagen. Heart 2007;93;1051-1055

Chugh SS, Socoteanu C, Reinier K, Waltz J, Jui J, Gunson K. A Community-Based Evaluation of Sudden Death Associated with Therapeutic Levels of Methadone. American Journal of Medicine 2008 121: 66-71

Schmittner J, Krantz MJ. QTc prolongation in methadone maintenance: fact and fiction. Heroin Addict Relat Clin Probl 2006 6:41-52

Wedam EF, Bigelow GE, Johnson RE, Nuzzo PA, Haigney MCP. QT-Interval Effects of Methadone, Levomethadyl, and Buprenorphine in a Randomized Trial. Arch Intern Med 2007 167;22:2469-2473
 

Disclaimer

On this web site, Dr Byrne and colleagues have written summaries of many research articles, conferences and other events. These have been written largely to draw attention to peer-reviewed studies which may be relevant to clinical practice and public policy. While all care has been taken to be fair and accurate, readers are strongly advised to read the original publications before acting upon the information for clinical decisions.

Due to this brief form of communication, no responsibility can be taken for errors, mistakes or omissions.

Reputable sources of health information for the general public:

© andrew byrne     +61 2 9319 5524
Valid XHTML 1.0 Transitional Mostly CSS validated but hacked for IE!